Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 58, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 16, 2008, 2:42 PM MST for Coconino County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2008, 2:42 PM MST (21:42 UTC)
- Expired
- Aug 16, 2008, 3:15 PM MST
- In force
- 33 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:38 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:40 PM MST, 2 minutes earlier.
Area forecast discussion, Aug 16, 2:40 PM MST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 240 PM MST SAT AUG 16 2008 UPDATE TO ADD SEVERE THUNDERSTORM WATCH TO END OF DISCUSSION .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS WEEKEND ACROSS NORTHERN ARIZONA. SOME STORMS MAY PRODUCE STRONG WINDS AND HAIL. AFTERNOON TEMPERATURES WILL REMAIN NEAR NORMAL. THE CHANCE OF MAINLY AFTERNOON STORMS WILL CONTINUE THROUGH MONDAY...FOLLOWED BY A DRYING TREND STARTING MID-WEEK WITH A DECREASING CHANCE OF STORM ACTIVITY. && .DISCUSSION...CONVECTIVE ACTIVITY STARTED A LITTLE EARLIER THAN EXPECTED IN THE NORTH THIS AFTERNOON...AND ALREADY WEVE ISSUED A SEVERE THUNDERSTORM WARNING FOR A CELL LOCATED JUST WEST OF THE GRAND CANYON AIRPORT. CELLS SEEM TO BE MOVING TOWARDS THE SOUTHEAST AT AROUND 10 TO 20 MPH. LARGE CLOSED UPPER LOW CONTINUES TO SPIN OVER NORTHWESTERN COLORADO THIS AFTERNOON. THIS SYSTEM IS FORECAST TO MOVE SLOWLY TO THE SOUTHEAST ACROSS COLORADO TONIGHT AND INTO SUNDAY. MEANWHILE...MOST OF NORTHERN ARIZONA IS EXPECTED TO REMAIN IN A MOIST AIR MASS. THIS WILL RESULT IN ANOTHER DAY OF CONVECTIVE ACTIVITY FOR SUNDAY. GFS MODEL SOUNDINGS SHOW RELATIVELY STRONG WESTERLY FLOW ALOFT THROUGH TOMORROW...BUT ALSO SOME SLIGHT DRYING. THINKING RIGHT NOW IS THE BEST CHANCES FOR SHOWER ACTIVITY TOMORROW WILL BE ALONG THE HIGH TERRAIN AREAS OF THE MOGOLLON RIM AND POINTS SOUTH. SOUNDINGS FOR THE NORTHEAST PART OF THE STATE DRY OUT CONSIDERABLY FAST AS THEIR FLOW TURNS MORE NORTHERLY AND BRINGS IN DRIER AIR FROM UTAH. STILL MAY SEE AN ISOLATED CELL OR TWO UP THERE SO WEVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY. BY MONDAY MODELS ARE FORECASTING A RIDGE TO BUILD ACROSS THE SOUTHWEST UNITED STATES. THIS WILL RESULT IN A SLIGHT DRYING TREND ACROSS NORTHERN ARIZONA. WEVE KEPT LOW CHANCE POPS IN THE FORECAST FOR NOW AND WILL NEED TO ASSESS HOW MUCH DRYING DOES INDEED TAKE PLACE. THE RIDGE STAYS IN PLACE OVER THE NORTHLAND FOR THE MID PORTION OF THE WEEK...AND AS A RESULT...WEVE LOWERED POPS INTO THE SLIGHT CHANCE CATEGORY THROUGH THE FORECAST PERIOD. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THIS EVENING ACROSS NORTHERN ARIZONA. STORMS WILL MOVE SOUTHWARD FROM THE HIGH TERRAIN ACROSS PORTIONS OF YAVAPAI AND GILA COUNTIES BY LATE AFTERNOON INTO THE EVENING. A FEW OF THE STORMS TODAY WILL PRODUCE MVFR/IFR CONDITIONS AND HAIL ALONG WITH WIND GUSTS TO 40KT. STORMS SHOULD DECREASE AFTER 06Z SUNDAY...ALTHOUGH SOME ACTIVITY WILL STILL BE POSSIBLE MAINLY SOUTH OF A KPAN-KFLG-KRQE LINE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF AND INCLUDING THE MOGOLLON RIM AND WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE. MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER. && .FGZ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR ALL ZONES UNTIL 900 PM MST THIS EVENING. PUBLIC...............42 AVIATION/FIRE WX.....JJ VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 16, 11:02 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1102 AM MST SAT AUG 16 2008 AZZ004>018-037>040-170830- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1102 AM MST SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND COLORADO...COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER NORTHERN ARIZONA...WILL MAKE FOR ANOTHER ACTIVE DAY. CLOUD COVER FROM EARLIER THIS MORNING WILL INITIALLY INHIBIT CONVECTIVE FORMATION OVER THE WESTERN RIM...BUT CLEARING IS ALREADY STARTING TO TAKE PLACE OVER WESTERN ARIZONA AND IS MOVING EASTWARD. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AFTER 1 PM MST OVER THE WESTERN MOGOLLON RIM NORTH...WHILE ACTIVITY OVER THE EASTERN RIM AND WHITE MOUNTAINS WILL START EARLIER...AFTER 1130 AM MST. STORM MOTION IS EXPECTED TO BE TOWARDS THE SOUTHEAST TODAY. THE MAIN THREATS WILL BE NICKEL- SIZED HAIL...LOCALIZED FLOODING...AND WINDS TO 50 MPH. STORMS ARE EXPECTED TO LAST INTO THE EARLY EVENING HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 16, 2:08 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
208 PM MST SAT AUG 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TORNADO 15 NW VALLE 35.81N 112.33W
08/16/2008 COCONINO AZ PUBLIC
SMALL TORNADO 15 MILES NORTHWEST OF VALLE
0145 PM HAIL 16 W MILEPOST 225 ON SR 35.79N 112.41W
08/16/2008 E0.75 INCH COCONINO AZ TRAINED SPOTTER
&&
JVCThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:23 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
| Aug 15, 5:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Aug 15, 5:55 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 35 min |
| Aug 15, 6:55 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
| Aug 16, 7:26 AM MST | Areal Flood Advisory | FGZ | Coconino | 6 hr |
| Aug 16, 1:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 16, 1:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 92 min |
| Aug 16, 1:46 PM MST | Tornado Warning | FGZ | Coconino | 29 min |
| Aug 16, 2:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Aug 16, 2:47 PM MST | Flash Flood Warning | FGZ | Coconino | 108 min |
| Aug 16, 3:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 16, 3:27 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.